Neuroleptic Malignant Syndrome Associated with Quetiapine
Neuroleptic malignant syndrome is a rare adverse effect of antipsychotic agents. The most common signs and symptoms are hyperthermia, muscle rigidity, changes in mental status, and autonomic instability.1 The prevalence of neuroleptic malignant syndrome in association with the use of typical antipsychotics is estimated at 0.5% to 1%.1 Atypical antipsychotics such as quetiapine have greater affinity for serotonin 5-HT2A receptors than for dopamine D2 receptors. Therefore, it is believed that atypical antipsychotics are less likely to cause this condition. This article describes a patient treated with quetiapine who presented with biochemical and clinical evidence of neuroleptic malignant syndrome.
After publication of a manuscript in the CJHP, the authors of the manuscript must obtain written permission from the CSHP (email@example.com) before reproducing any text, figures, tables, or illustrations from the work in future works of their own. If a submitted manuscript is declined for publication in the CJHP, all said rights shall revert to the authors. Please note that any forms (e.g., preprinted orders and patient intake forms) used by a specific hospital or other health care facility and included as illustrative material with a manuscript are exempt from this copyright transfer. The CJHP will require a letter from the hospital or health care facility granting permission to publish the document(s).
Copyright © Canadian Society of Hospital Pharmacists.